Alert archive / Pennsylvania / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS State College, PA

May 14, 20116 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at May 14, 2011, 4:00 AM EDT for 6 counties in Pennsylvania. It took effect at May 14, 2011, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 14, 2011, 4:00 AM EDT (08:00 UTC)
In effect from
May 14, 2011, 12:00 PM EDT
Expired
May 15, 2011, 3:39 AM EDT
In force
16 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Cambria County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WGUS61 KCTP 140800
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EDT SAT MAY 14 2011

...LOCALIZED HEAVY RAINFALL AND FLASH FLOODING POSSIBLE...

.A NEARLY STATIONARY FRONTAL ZONE EXTENDING SOUTHWARD FROM THE
EASTERN GREAT LAKES ACROSS THE UPPER OHIO VALLEY AND NORTH CENTRAL
APPALACHIANS WILL PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS
TODAY. THE COMBINATION OF ABOVE NORMAL MOISTURE AND VERY SLOW
STORM MOTIONS WILL SUPPORT THE RISK OF LOCALIZED HEAVY TO
EXCESSIVE RAINFALL ACROSS THE NORTHWEST MOUNTAINS AND LAUREL
HIGHLANDS...MAINLY FROM THIS AFTERNOON INTO EARLY TONIGHT.

PAZ004-005-010-017-024-033-150400-
/O.NEW.KCTP.FF.A.0005.110514T1600Z-110515T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET-
400 AM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... 
  INCLUDING THE FOLLOWING AREAS...CAMBRIA...CLEARFIELD...ELK... 
  MCKEAN...SOMERSET AND WARREN. 

* FROM NOON EDT TODAY THROUGH THIS EVENING. 

* THERE IS THE POTENTIAL FOR LOCALIZED HEAVY TO EXCESSIVE
  RAINFALL WHICH COULD LEAD TO FLASH FLOODING. SLOW MOVING HEAVY
  SHOWERS AND THUNDERSTORMS MAY PRODUCE RAINFALL RATES OF 1 TO 2
  INCHES PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

STEINBUGL/DANGELO
3 follow-up statements
072 
WGUS61 KCTP 141545
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 AM EDT SAT MAY 14 2011

...LOCALIZED HEAVY RAINFALL AND FLASH FLOODING POSSIBLE...

.A NEARLY STATIONARY FRONTAL ZONE EXTENDING FROM THE EASTERN
GREAT LAKES...SOUTH ACROSS THE MOUNTAINS OF WESTERN PENNSYLVANIA
WILL PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT. THE COMBINATION OF ABOVE NORMAL MOISTURE AND
VERY SLOW STORM MOTIONS WILL SUPPORT THE RISK OF LOCALIZED HEAVY
TO EXCESSIVE RAINFALL ACROSS THE NORTHWEST MOUNTAINS AND LAUREL
HIGHLANDS...MAINLY FROM THIS AFTERNOON INTO EARLY TONIGHT.

PAZ004-005-010-017-024-033-150400-
/O.CON.KCTP.FF.A.0005.110514T1600Z-110515T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET-
1145 AM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
  AREAS...CAMBRIA...CLEARFIELD...ELK...MCKEAN...SOMERSET AND 
  WARREN. 

* THROUGH EARLY TONIGHT.

* THERE IS THE POTENTIAL FOR LOCALIZED HEAVY TO EXCESSIVE 
  RAINFALL WHICH COULD LEAD TO FLASH FLOODING. SLOW MOVING HEAVY 
  SHOWERS AND THUNDERSTORMS MAY PRODUCE RAINFALL RATES OF 1 TO 2 
  INCHES PER HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

LAMBERT
330 
WGUS61 KCTP 150348
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 PM EDT SAT MAY 14 2011

PAZ005-010-017-024-033-150500-
/O.CAN.KCTP.FF.A.0005.000000T0000Z-110515T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET-
1148 PM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF THE NORTHWEST MOUNTAINS AND
ALL OFF THE LAUREL HIGHLANDS HAS BEEN CANCELLED. 

$$

PAZ004-150800-
/O.EXT.KCTP.FF.A.0005.000000T0000Z-110515T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-
1148 PM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 4 AM EDT SUNDAY...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
  AREA...WARREN. 

* UNTIL 4 AM EDT SUNDAY. 

* THERE IS THE POTENTIAL FOR HEAVY RAINFALL EARLY THIS MORNING
  WHICH COULD LEAD TO FLASH FLOODING. SLOW MOVING HEAVY SHOWERS
  AND THUNDERSTORMS MAY PRODUCE RAINFALL RATES OF 1 TO 2 INCHES
  PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
MS
284 
WGUS61 KCTP 150739
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 AM EDT SUN MAY 15 2011

PAZ004-150845-
/O.CAN.KCTP.FF.A.0005.000000T0000Z-110515T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-
339 AM EDT SUN MAY 15 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR WARREN COUNTY HAS BEEN CANCELLED.

$$

MS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at May 14, 1:56 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 14, 1:56 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 AM EDT SAT MAY 14 2011

.SYNOPSIS...
A SLOW MOVING WEATHER SYSTEM WILL PROVIDE THE FOCUS FOR UNSETTLED
AND COOLER WEATHER INTO AT LEAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE EARLIER CONVECTION IS WANING...WITH JUST A COUPLE OF SMALL POP
UP SHOWERS SHOWING UP OVER CENTRAL AREAS. HAVE LOWERED THE
OVERNIGHT POPS TO COVER THE SCATTERED NATURE OF THE EXPECTED
OVERNIGHT PRECIP.

DEWPOINTS IN THE MID TO UPPER 50S WILL HELP KEEP OVERNIGHT TEMPS
ON THE MILD SIDE. LOWS IN THE 50S WILL AVERAGE ANYWHERE FROM 5 TO
15 DEG ABOVE NORMAL.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
A LITTLE MORE CAN BE INFERRED FROM THE NEAR-TERM HIGHER-RES
GUIDANCE. SATURDAY LOOKS CHILLIER AND DAMPER THAN EARLIER THOUGHT.
LOWER CLOUDS AND HIGHLY STABLE AIR UNDER THE INVERSION ON THE
WRONG SIDE OF THE WARM FRONT WILL MOST LIKELY MAKE MORE DRIZZLE OR
LIGHT SHOWERS THAN DEEP CONVECTION. WILL JUST MENTION CHC T IN THE
W...AS THE STABILITY REMAINS LOWEST THERE...AND KEEPING A
PERSISTENCE FORECAST. HAVE TRIED TO SHOW A LITTLE TIMING OF MORE
SHOWERS IN THE AFTN THAN IN THE MORNING. BUT WITH FORCING SO
NEBULOUS...THAT ATTEMPT AT TIMING COULD GO OUT THE WINDOW. COOLER
THAN NORMAL TEMPS MOST LIKELY ON SAT WITH ALL THE CLOUDS AND
RAIN/SHOWERS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LOWER STABILITY IN STORE FOR SUNDAY AS A SFC LOW NEARS. NE PA MAY
STAY SOCKED IN AND STABLE. EVEN THERE...SOME ELEVATED THUNDER MAY
OCCUR.

LONG-TERM PATTERN REMAINS DOMINATED BY BLOCKED FLOW. UPPER-LEVEL
CLOSED LOW PRESSURE WILL PARK ITSELF OVER THE OHIO VALLEY THIS
WEEKEND...WHERE IT WILL SIT AND SPIN THROUGH MUCH OF NEXT WEEK.

DESPITE GENERAL AGREEMENT BETWEEN THE MAJOR GUIDANCE AT THIS
RANGE...SUBTLE DIFFERENCES IN SFC AND LLVL FLOW WILL MAKE A BIG
DIFFERENCE IN THE SENSIBLE WX. KEPT ELEVATED POPS IN THE FCST
THROUGH WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS AFTER
THAT.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
MAIN AVIATION CONCERN EARLY THIS MORNING REMAINS LOW CIGS. IFR-
LIFR CONDS WILL CONTINUE ACRS THE WESTERN AND CENTRAL TERMINALS
WHILE CIGS OVR ERN SXNS SHOULD STAY JUST ABV 1KFT AGL. MOIST SERLY
FLOW ASCENDING THE PIEDMONT AND CENTRAL MTNS IS PRIMARILY RESPONSIBLE
FOR THE LOW CLOUD DECK. ALTHOUGH NOT GENERALLY SUPPORTED BY CONDITIONAL
CLIMATOLOGY...CAN/T RULE OUT CIGS BRIEFLY DIPPING BLW 1KFT AT MDT
LNS IPT TWD 12Z. CONFIDENCE IS SIGNIFICANTLY GREATER WHERE OBSERVATIONAL
DATA IS ALREADY SUPPORTING FCST CONDS.

RADAR SHOWS EXTREMELY ISOLD SHOWER ACTIVITY AS OF 06Z WITH TWO
VERY SMALL AREAS OF -SHRA INVOF AOO AND THV. CVRG SHOULD REMAIN
VERY ISOLD THROUGH 12Z AND THEREFORE WILL NOT MENTION PCPN AT ANY
ONE SITE. A STALLED FRONTAL BOUNDARY ACROSS WESTERN PA SHOULD ONCE
AGAIN PROVIDE THE FOCUS FOR SCT AFTN TSRA OVR THE ALLEGHENIES...MOST
LIKELY AFFECTING BFD OR JST. 06Z TAFS KEPT CONTINUITY WITH CB/VCTS
MENTION AT THESE AIRFIELDS. FURTHER EAST...STRATUS DECK WILL ONLY
SLOWLY LIFT TO BTWN 1.5-3KFT BY AFTN.

OUTLOOK...
SUN...AM LOW CIGS/FOG. NUMEROUS SHRA/TSRA.
MON-WED...PROLONGED MVFR CONDS/OCNL -RA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...GARTNER
LONG TERM...EVANEGO
AVIATION...FITZGERALD/STEINBUGL
Hazardous weather outlook, May 13, 7:51 AM EDT, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 AM EDT FRI MAY 13 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-141200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
751 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:06 PM EDTAreal Flood AdvisoryCTPSomerset114 min

Nearby

Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.